Rash on board ship

Welcome to Cruise Critic! If you'd like to participate on our forums by joining in the conversation, please Register Now! Be sure to visit our FAMOUS Roll Call forums, where you can meet other cruisers sailing with you and share a tour or shore excursion and SAVE MONEY!

Ask a Cruise Question
Post your general cruise questions here.
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts
BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
All times are GMT -4.
The time now is 11:26 AM.
#21
USA
4,409 Posts
Joined Nov 2011
Originally posted by Frequent Sailor
I have sailed the high seas since 1947 with no adverse affects whatsoever. However, during the past 7 years, I have been experiencing a very uncomfortable and itchy rash. It has occurred on various ships - Balmoral, Seabourn and Silver Whisper and starts on my hands a few days after boarding. It then spreads up my arms (sometimes neck and face), legs and feet, but not the body itself. It can turn to blisters so it is not a mild rash. I have been prescribed hydrocortisone cream and cetrizine to no avail. However, as soon as I disembark the ship, within 24 hours, I begin to feel relief.

I am desperate to find a cause for this and have been through all the usual thoughts of the drinking water, showers, washing powder used on sheets etc, chemicals and cleaning agents. I am at the stage where I am considering stopping cruising to avoid the discomfort, which is so disappointing as I enjoy it so much.

I have discussed it with my doctor who doesn't have any answers other than the above prescription. Having travelled worldwide, something must have changed on board ship over the years to cause this. Perhaps something is being used on ships that wasn't previously? I wish I could identify it.

I'm desperate to know the cause so that I could avoid it. Can anyone help?
Two thoughts-
1. Do you eat quite a bit of shellfish when you are on a cruise? There is shellfish allergy that can start off not so bad, rashes etc. but can become dangerous.
http://www.mayoclinic.com/health/she...CTION=symptoms

2. if you are spending a lot of time you could be getting what is called "sun poisoning".
http://www.mayoclinic.com/health/sun-allergy/DS01178
Expand Signature
Collapse Signature
http://www.jeannietx22.com/

Plus
X Elite

2013-2016, 207 nights at sea
and counting
{Freedom Of The Seas TA April 2017
{DIY middle and Eastern Europe Spring/Summer 2017
{Celebrity Constellation June & July 2017
{DIY Turkey (hopefully) & Greece July 2017

{Queen Mary 2 TA July 2017
Explorer Of The Seas TP Sydney-Seattle April 22, 2018
"The traveler sees what he sees. The tourist sees what he has come to see." -G.K. Chesterton
#22
Washington, MI
329 Posts
Joined Jan 2003
My guess is also polymorphic light eruptions. It will come on the areas most exposed to sunlight, ie hands and feet. This is a type of "allergic reaction" to sunlight. For me it started very mildly in my 20's but got significantly worse in my 50's. I get it the first sun exposure of the season, hence, on my annual March cruise. Once it runs its course, it stays away until the following year. I have used oral steroids to prevent it with good results. Once it comes, nothing seems to make much difference. You can google good information. Hope this helps!
Expand Signature
Collapse Signature
Sue Seaton